Beyond the usual gamut of adverse effects generally linked with use of glucocorticosteroids (GCs), a recent study found these agents to be associated with nearly a 70% increased risk of myocardial infarction (MI) in patients with rheumatoid arthritis (RA). Researchers utilized administrative health data from a population-based cohort study of 8384 incident RA cases to examine the relationship between oral GC use and acute MI risk in patients diagnosed with RA between 1997 and 2006.2
Researchers identified 298 incident MI events during the followup period, and after controlling for various confounding factors (eg, age, sex, comorbidities, RA disease severity, exposure to antihypertensives, disease-modifying antirheumatic drugs), they found the current GC dose to be associated with a 68% increased risk for MI. Moreover, each 5 mg/day increase, each additional year of past GC use, and each additional gram of cumulative GC dose added 14%, 14% and 6% to the MI risk, respectively.
Essentially, the MI risk appears to be mediated through current dosage and cumulative exposure, with long-term GC-related cardiovascular (CV) effects potentially attributed to destabilization of atherosclerotic plaques and promotion of hypertension. Since RA patients are already predisposed to an increased risk of CV events and mortality, researchers emphasize the importance of screening for other CV risk factors and limiting GC use to short courses of therapy for acute RA flare-ups, tapering and discontinuing use as readily as possible.
Dr. Beyzarov is scientific director for the Pharmacy Times Office of Continuing Professional Education.
Bernatsky S, Ramsey-Goldman R, Joseph L, et al. Lymphoma risk in systemic lupus: effects of disease activity versus treatment [published online January 8, 2013]. Ann Rheum Dis.
Aviña-Zubieta JA, Abrahamowicz M, De Vera MA, et al. Immediate and past cumulative effects of oral glucocorticoids on the risk of acute myocardial infarction in rheumatoid arthritis: a population-based study. Rheumatology (Oxford). 2013;52(1):68-75.
Majoor CJ, Kamphuisen PW, Zwinderman AH, et al. Risk of deep-vein thrombosis and pulmonary embolism in asthma [published online December 20, 2012]. Eur Respir J.